I was diagnosed with strept throat a couple of days ago. I was put on antibiotics,(biaxin), I am also very, very congested in my sinus' and what I have noticed is when I blow my nose, there is a lot of blood in the mucus, the mucus is thick with a greenish/yellowish colour to it. Does that mean I have a sinus infection also? Also, will the medicine I am taking for the strept throat work on the sinus' also?
There are many varieties of the streptococcus bacterium. One of these, the Group A strep (strep pyogenes) is the most common cause of strep throat. It can also cause infection of other parts of the respiratory tract including the ear, nose and sinuses so the answer to your question is yes. It is reasonable to assume that the strep bacterium that has caused the sore throat is also responsible for the sinus infection and the greenish/yellowish drainage.
A caution. If that is the case, both throat and sinuses should promptly respond to the Biaxin therapy, but only if taken faithfully daily, in the dose prescribed for the full ten days of recommended therapy. If there is not a rapid response to antibiotic therapy, despite strict adherence to taking the antibiotic, the greenish/yellowish drainage should be cultured in your doctor’s office and consideration given by him/her to switching to another antibiotic.
The colored mucous suggests that you are having adequate drainage from your nose and sinuses but if that drainage should cease with signs of worsening (fever, chills, facial pain over the sinuses etc.) that would be a sign of inadequate drainage and discussed with your doctor immediately. In that same regard, you may want to ask your doctor if the use of a decongestant might facilitate drainage.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.